Alert archive / Kansas / Wind Chill Advisories in 2014
Wind Chill Advisory 4, NWS Topeka, KS
NWS Topeka, KS issued this wind chill advisory at Jan 26, 2014, 3:35 AM CST for Brown County, Marshall County, Nemaha County, Kansas. It took effect at Jan 27, 2014, 4:00 AM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 26, 2014, 3:35 AM CST (09:35 UTC)
- In effect from
- Jan 27, 2014, 4:00 AM CST
- Expired
- Jan 27, 2014, 11:00 AM CST
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Marshall County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
518 WWUS43 KTOP 260935 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 335 AM CST SUN JAN 26 2014 ...BITTERLY COLD WIND CHILLS RETURN TO NORTHEAST KANSAS TONIGHT... .ARCTIC AIR WILL MOVE IN BEHIND A STRONG COLD FRONT TONIGHT SENDING TEMPERATURES INTO THE SINGLE DIGITS BY MONDAY MORNING. NORTH WINDS OF 15 TO 20 MPH WILL PRODUCE WIND CHILL READINGS TO AROUND 15 BELOW ZERO. KSZ010>012-262200- /O.NEW.KTOP.WC.Y.0004.140127T1000Z-140127T1700Z/ MARSHALL-NEMAHA-BROWN- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA 335 AM CST SUN JAN 26 2014 ...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO 11 AM CST MONDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 11 AM CST MONDAY. * WIND CHILL VALUES...15 TO 18 DEGREES BELOW ZERO LATE TONIGHT THROUGH THE LATE MORNING HOURS ON MONDAY. * IMPACTS...FROSTBITE TO EXPOSED SKIN CAN OCCUR IN A MATTER OF MINUTES. PROLONGED EXPOSURE COULD LEAD TO HYPOTHERMIA OR EVEN DEATH. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. && $$
3 follow-up statements
092 WWUS43 KTOP 262135 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 335 PM CST SUN JAN 26 2014 ...BITTERLY COLD WIND CHILLS RETURN TO NORTHEAST KANSAS TONIGHT... .ARCTIC AIR WILL MOVE IN BEHIND A STRONG COLD FRONT TONIGHT SENDING TEMPERATURES INTO THE SINGLE DIGITS BY MONDAY MORNING. NORTH WINDS OF 15 TO 20 MPH WILL PRODUCE WIND CHILL READINGS TO AROUND 15 BELOW ZERO. KSZ010>012-271000- /O.CON.KTOP.WC.Y.0004.140127T1000Z-140127T1700Z/ MARSHALL-NEMAHA-BROWN- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA 335 PM CST SUN JAN 26 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 4 AM TO 11 AM CST MONDAY... A WIND CHILL ADVISORY REMAINS IN EFFECT FROM 4 AM TO 11 AM CST MONDAY. * WIND CHILL VALUES...15 TO 18 DEGREES BELOW ZERO LATE TONIGHT THROUGH THE LATE MORNING HOURS ON MONDAY. * IMPACTS...FROSTBITE TO EXPOSED SKIN CAN OCCUR IN A MATTER OF MINUTES. PROLONGED EXPOSURE COULD LEAD TO HYPOTHERMIA OR EVEN DEATH. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. && $$
738 WWUS43 KTOP 271202 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 602 AM CST MON JAN 27 2014 KSZ010>012-271700- /O.CON.KTOP.WC.Y.0004.000000T0000Z-140127T1700Z/ MARSHALL-NEMAHA-BROWN- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA 602 AM CST MON JAN 27 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS MORNING... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS MORNING. * WIND CHILL VALUES...15 TO 18 DEGREES BELOW ZERO THROUGH MUCH OF THE MORNING. * IMPACTS...FROSTBITE TO EXPOSED SKIN CAN OCCUR IN A MATTER OF MINUTES. PROLONGED EXPOSURE COULD LEAD TO HYPOTHERMIA OR EVEN DEATH. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. && $$
255 WWUS43 KTOP 271723 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1123 AM CST MON JAN 27 2014 KSZ010>012-271830- /O.EXP.KTOP.WC.Y.0004.000000T0000Z-140127T1700Z/ MARSHALL-NEMAHA-BROWN- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA 1123 AM CST MON JAN 27 2014 ...WIND CHILL ADVISORY HAS EXPIRED... THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. TEMPERATURES HAVE WARMED ENOUGH THAT WIND CHILL VALUES WILL RANGE FROM 5 TO 10 BELOW ZERO FOR THE REST OF THE DAY. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 25, 11:00 PM CST, 4 hours 35 minutes earlier.
Area forecast discussion, Jan 25, 11:00 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1100 PM CST Sat Jan 25 2014 ...AVIATION UPDATE... .SHORT TERM...(This Evening through Sunday) Issued at 247 PM CST SAT JAN 25 2014 Surface ridge of high pressure will gradually shift east across the area this evening. Clouds will continue to decrease with plenty of sunshine and weakening winds to end the day on Saturday. As the ridge passes east this evening, surface winds will come back around to the southwest. Deepening low pressure will also be moving south from the Dakotas overnight with an increasing pressure gradient through the overnight hours. Expect a west to southwesterly low level jet to develop with 60 kts around 2000 feet AGL. The increasing wind field at the surface is expected to be mainly in the 15 to 20 mph range, but with stronger winds not far off the ground there is potential for a few gusts of 30+ to make it to the surface between midnight and sunrise. A warm Saturday afternoon and windy conditions through the night will again keep low temperatures quite warm overnight...probably staying in the 30s across the entire area. The surface low currently over the Dakotas will move quickly southeast into Iowa by sunrise. Winds will shift out of the northwest but the cold airmass will stay northeast of the local area. Despite gusty winds through the day, possibly up to 30 mph at times, temperatures should be quite warm with deep mixing, plenty of sunshine, and a warm start to the day. Unfortunately, much colder air is poised to the north in the wake of this storm system with yet another strong cold front expected to surge into northern Kansas by late in the day on Sunday. Temperatures will fall and winds will become quite strong, although the strongest winds should hold off until the early parts of Sunday night. .LONG TERM...(Sunday Night through Saturday) Issued at 247 PM CST SAT JAN 25 2014 On Sunday night a cold front is forecast to move south across the area as a strong shortwave dives into the Great Lakes region. Behind the front strong northerly winds will support decent cold advection overnight Sunday. There may be a period Sunday evening when the winds reach wind advisory speeds, but for now gusts over 30 mph looks likely. On Monday morning wind chill values will approach 15 below in far northeast KS with the rest of the area ranging from 6 to 12 below. Arctic high pressure will continue to build over the region during the day Monday. Temperatures Monday will be cold with highs mainly in the teens. The cold temps stick around on Tuesday with the high remaining across the eastern Plains into the Mid Mississippi Valley. Return flow begins Tuesday night as the high moves off to the east and a low pressure trough deepens over the western high plains. Temperatures will moderate by Wednesday and continue through Friday with highs in 30s and lows in the upper teens and 20s. Heading into late week the mid/upper level flow pattern becomes more zonal and eventually out of the southwest. A series of weak shortwaves move down the west coast and reach the central US by late week. Although the exact timing and tracks of these shortwaves is uncertain at this point. The ECMWF and GFS are suggesting by Friday the shortwaves begin to affect the region bringing a chance for snow and or rain depending on surface temperatures. Moisture will be limited and forcing not that strong, which means if precip does return to the area it will be light. && .AVIATION...(For the 06Z TAFs through 06Z Sunday Night) Issued at 1100 PM CST SAT JAN 25 2014 The RAP13 and NAM12 continue to show the surface pressure gradient increasing overnight with winds picking up. Forecast soundings continue to show a strengthening low level jet, but there does not appear to be much directional sheer. So with surface winds expected to increase and potentially become gusty due to increased mixing, think the chances for wind sheer within a 200 FT layer have decreased and will not continue the low level wind sheer in the terminals. CIGS and VSBY should remain VFR through the period. The next strong cold front will move through in the early evening Saturday causing north winds to gust at least over 30 KTS. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Barjenbruch LONG TERM...Sanders AVIATION...Wolters
Hazardous weather outlook, Jan 25, 2:58 PM CST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 258 PM CST SAT JAN 25 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-262100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 258 PM CST SAT JAN 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. VERY HIGH FIRE DANGER IS POSSIBLE ACROSS NORTH CENTRAL KANSAS ON SUNDAY. WIND GUSTS COULD REACH 40 MPH OR GREATER ON SUNDAY EVENING ALONG AND BEHIND THE FRONT. WIND CHILL VALUES APPROACH 15 BELOW ZERO ON MONDAY MORNING ACROSS FAR NORTHEAST KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 26, 3:40 AM CST | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 23 hr |
Nearby
Wind Chill Advisories in Kansas, 2014Every wind chill advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.